Tornadoes · United States · Nebraska · 2004

F0 tornado, St Paul, Nebraska, July 12, 2004

This F0 tornado ran 0.1 miles across Howard County on July 12, 2004, touching down at 8:59 PM CDT and reaching 25 yards wide. It killed nobody, and did $70,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
July 12, 2004
Touchdown
8:59 PM CDT (01:59 UTC)
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
Property damage
$70,000
County
Howard County
Touchdown point
41.220, -98.570
Lift-off point
41.220, -98.570
Record number
302

What the Weather Service recorded

A large severe thunderstorm took aim on a portion of south-central Nebraska and produced a tornado and extensive property and crop damage due to hail and high winds. The thunderstorm initially ripped across Greeley county. Damage was noted throughout almost the entire county. Of note, hangers at the Greeley Airport sustained damage, a large grain bin at the County Partners Co-op collapsed, pivots were overturned and windows broken out and roofs damaged. A communications tower west of Wolbach was toppled. The tower had withstood 42 years of Nebraska weather before collapsing during this storm. Flooding was reported in southeast Greeley county near Wolbach.In Howard county, a brief tornado west of St. Paul destroyed a couple of grain bins. North of town, a tree fell into the living room of one house. Tree and property damage was widespread throughout St. Paul. To the west, large hail was reported in Sherman and Buffalo counties. Crop damage was heavy in many locations. A 60 mph wind was recorded at the Central Nebraska Regional Airport near Grand Island before the thunderstorm dissipated.

A brief tornado was reported near the intersection of state highways 92 and 11, west of Saint Paul.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

28 minutes of warning. NWS GID issued a tornado warning for this county at 01:31 UTC, 28 minutes before the tornado touched down, in force until 02:30 UTC.

Issued (UTC)ExpiredProductOffice
01:31 UTC02:30 UTCTornado WarningGID
01:43 UTC08:00 UTCFlash Flood WarningGID
02:32 UTC03:30 UTCTornado WarningGID

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 02:10 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at Jul 12, 3:00 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jul 12, 3:00 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
300 PM CDT MON JUL 12 2004

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.  THERE IS AN OUTSIDE
CHANCE FOR CONVECTION THIS EVENING IN CONVERGENT AREA ALONG SFC TROF
AXIS STRETCHING FROM KOGA TO KVTN...WHICH WILL SLOWLY SAG FURTHER
SOUTHEAST AS UPPER TROF CROSSES THE NORTHERN PLAINS.  A SECOND AREA
OF FOCUS FOR CONVECTION IS ALONG OUTFLOW BOUNDARY FROM KOMA TO
NORTHEAST OF KONL...HOWEVER THIS BOUNDARY.  WITH HIGH DPS...SFC
BASED CAPES AVERAGING 4000-6000 J/KG ACROSS MUCH OF NEB.  CAP STILL
HOLDING WITH WARM MID LEVEL TEMPS ACROSS WESTERN/CENTRAL NEB.  LOW
POPS HAVE BEEN MAINTAINED WITH PROGRESSION OF SFC TROF AXIS
TONIGHT...BUT INITIAION MAY BE JUST BEYOND CWA BORDERS AND OVERALL
STORM MOTION IS SLOW.  IF STORMS DO MAKE IT INTO CWA...ISOLATED
POTENTIAL FOR STRONG WINDS/HEAVY RAIN EXISTS.

SFC BOUNDARY STALLS ACROSS THE CWA ON TUESDAY WITH BAROCLINIC ZONE
CUTTING THRU NEB CWA.  AIRMASS REMAINS TOASTY SOUTH OF THE FRONT
WITH WARM 90S CONTINUING...BUT EASTERLY WINDS AND MOISTURE POOLING
ALONG BOUNDARY WILL HOLD MAXES DOWN TO THE NORTH.  TSTMS AGAIN
POSSIBLE LATE TUES ESPECIALLY EASTERN ZONES AS THIS AREA WILL BE ON
EASTERN EDGE OF CAP AND THERE WILL BE CONVERGENCE ALONG THE
BOUNDARY.  UPPER RIDGE AXIS RETROGRADES AND AMPLIFIES OVER THE
ROCKIES ON WEDNESDAY AS TROF DEEPENS ALONG THE EASTERN CONUS AND
NEXT SYSTEM APPROACHES THE WEST COAST.  IN NORTHWEST FLOW
PATTERN...SLIGHTLY BETTER POTENTIAL FOR CONVECTION TO IMPEDE CWA
THAN AROUND THE PERIPHERY.  EASTERLY UPSLOPE WINDS WILL DRAW
MOISTURE IN AND CONTINUE TO HOLD BACK TEMPS.  A FEW MORE CLOUDS
EXPECTED AS WELL AS UPPER JET SLIDES SE IN NW FLOW...AND HAVE
LOWERED TEMPS FROM PREVIOUS FCST.

.LONG TERM...THU THRU MON. FEW CHANGES HERE WITH MAINLY TWEAKS HERE
AND THERE. HOWEVER...DID BEGIN TO ADD SMALL POPS INTO FCST FOR FRI
AND SAT AS RIDGE CONTINUES TO TO LOOK MORE LIKELY TO BACK OFF A BIT
AND RETRO BACK WEST...EASING CWA BACK INTO UP NW FLOW PATTERN. MDLS
CONTINUE TO HINT AT DECENT LL CONVERGENCE AREA FROM WRN PORTIONS OF
KS AND NE...ON N SIDE OF STRENGTHENING THERMAL LOW BY LATE THU.
PERPETUAL WARM FRONT BOUNDARY PROBABLY STAGNANT THRU CNTRL KS THRU
FIRST HALF OF DAY(THU) W/STRONG MID LVL RIDGING AND CAPPING GOING
ON. HOWEVER...UPSLOPE FLOW BROUGHT ON BY ELY AND SELY FLOW WILL
ENHANCE CONVERGENCE N OF SFC LOW...WITH BETTER
(SOME/INCREASING/ETC.) CHC FOR DEVELOPMENT OF TSRA BY THU NIGHT.
FRI...DITTO EXCEPT FOR SFC LOW/BOUNDARY PUSHED FURTHER S BUT
STRONGER MID LVL SW TO RIDE THRU THE NW FLOW...SO AGAIN SMALL CHC
INTO AND THRU SAT. SAT ON LOOKS TO EASE RIDGE EAST AND RETURN TO
MORE BLISTERING TEMPS BY BEGINNING OF WORK WEEK NEXT.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

FAY/10
Hazardous weather outlook, Jul 12, 6:19 PM CDT, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
619 PM CDT MON JUL 12 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-131200-
ADAMS-BUFFALO-CLAY-DAWSON-FILLMORE-FRANKLIN-FURNAS-GOSPER-GREELEY-
HALL-HAMILTON-HARLAN-HOWARD-JEWELL-KEARNEY-MERRICK-MITCHELL-NANCE-
NUCKOLLS-OSBORNE-PHELPS-PHILLIPS-POLK-ROOKS-SHERMAN-SMITH-THAYER-
VALLEY-WEBSTER-YORK-
619 PM CDT MON JUL 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA
AND PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS EVENING...MAINLY NORTH OF
INTERSTATE 80...AS A WEAK SURFACE TROUGH MOVES SOUTHEAST INTO
NEBRASKA.  DUE TO A LARGE AMOUNT OF ATMOSPHERIC INSTABILITY...ANY
THUNDERSTORMS THAT DO DEVELOP MAY BECOME SEVERE...WITH THE MAIN
THREATS BEING LARGE HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING
WINDS.  AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT.  IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE CHANCE FOR THUNDERSTORMS CONTINUES TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.  A FEW STORMS COULD BECOME SEVERE DURING THIS TIME
FRAME WITH STRONG WIND GUSTS AND LOCALLY HEAVY RAINFALL THE PRIMARY
HAZARDS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NORTH OF INTERSTATE 80 TONIGHT.

LAWRENCE/FAY

In the hours before

Local storm report, Jul 12, 8:14 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
814 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             2 N ORD                 41.63N 98.93W
07/12/2004  2.75 INCH        VALLEY             NE   LAW ENFORCEMENT

&&

LAWRENCE
Local storm report, Jul 12, 8:39 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
839 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             10 N SCOTIA             41.61N 98.70W
07/12/2004  1.00 INCH        GREELEY            NE   TRAINED SPOTTER

0820 PM     HAIL             10 N SCOTIA             41.61N 98.70W
07/12/2004  1.00 INCH        GREELEY            NE   TRAINED SPOTTER

&&

NELSON
Local storm report, Jul 12, 8:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
854 PM CDT MON JUL 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND GST     1 E COTESFIELD          41.36N 98.61W
07/12/2004  67 MPH           HOWARD             NE   AMATEUR RADIO

&&

NELSON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

N. Platte/Lee Bi, NE (KLBF), 00:00Z

2.0 hours before the tornado, 170 km from the path. July 13, 2004.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2926 joules per kilogram, CIN -29, lifted condensation level 2338 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-07-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -26 square meters per square second, 0 to 6 km bulk shear 19 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2926 J/kg
Mixed-layer CIN
-29 J/kg
Surface CAPE
3165 J/kg
Mixed-layer LCL
2338 m above ground
0-6 km bulk shear
19 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3
0-3 km lapse rate
8.5 K/km

Open this sounding in Storm Lab

N. Platte/Lee Bi, NE (KLBF), 12:00Z

10.0 hours after it, 170 km from the path. July 13, 2004.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1431 joules per kilogram, CIN -313, lifted condensation level 2228 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 27 square meters per square second, 0 to 6 km bulk shear 25 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-313 J/kg
Surface CAPE
235 J/kg
Mixed-layer LCL
2228 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
2.9 K/km

Open this sounding in Storm Lab

The surface observations

Grand Island (GRI), 36 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC9274160° 8 kt1012.2
00:53 UTC8876120° 6 kt1012.9
01:53 UTC8477130° 7 kt1013.2
02:27 UTC84.275.2110° 6 kt1014.6
02:44 UTC80.666.2340° 33 kt521016.3
02:53 UTC7565350° 27 kt431016.6
03:53 UTC7665300° 8 kt161016.6

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Grand Island radar (KUEX), 101 km away, was scanning. The volume nearest the touchdown began at 01:57 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
01:11 UTCHAIL 2.752 N OrdValley, NE
01:20 UTCHAIL 110 N ScotiaGreeley, NE
01:35 UTCHAIL 110 N ScotiaGreeley, NE
01:53 UTCHAIL 110 S North LoupSherman, NE
01:53 UTCHAIL 110 S St. PaulHoward, NE
01:54 UTCTSTM WND GST 671 E CotesfieldHoward, NE
01:59 UTCTORNADO5 E FarwellHoward, NETORNADO TOUCHDOWN BETWEEN FARWELL AND ST. PAUL
02:00 UTCTSTM WND DMGGreeleyGreeley, NEPIVOTS BLOWN OVER, GRAIN BIN BLOWN INWARD, AND ROOFS BLOWN OFF OF AIRPORT HANGARS. TIME ESTIMATED.
02:10 UTCTSTM WND GST 704 N St. PaulHoward, NEMAJOR WIND DAMAGE REPORTED.
02:14 UTCTSTM WND GST 90DannebrogHoward, NE
02:15 UTCHAIL 1.758 N Loup CityValley, NE
02:39 UTCHAIL 0.885 W Loup CitySherman, NE
02:45 UTCHAIL 0.75Loup CitySherman, NE
03:15 UTCHAIL 1.75RavennaBuffalo, NE70 MPH ESTIMATED WINDS.
03:16 UTCHAIL 1.75RavennaBuffalo, NE

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2004 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of July 12, 2004

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 121:28 PM EDTF1Cecil, MD0.5100
July 121:30 PM EDTF1Cecil, MD0.8200
July 124:10 PM EDTF0Kent, DE0.5100
July 127:10 PM CDTF2Wheeler, NE1.540$130,000
July 127:30 PM CDTF1Wheeler, NE1.5202$170,000
July 127:35 PM CDTF2Wheeler, NE1.040$90,000
July 127:39 PM CDTF0Garfield, NE1.020$1,000
July 1210:32 PM CDTF0Clay, MN0.525
July 1210:52 PM CDTF1Clay, MN10.050$100,000
July 1211:13 PM CDTF0Becker, MN0.525
July 1211:15 PM CDTF1Otter Tail, MN5.050$400,000
July 1211:30 PM CDTF1Otter Tail, MN14.050$600,000
July 1212:05 AM CDTF0Otter Tail, MN0.525

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.